Debris Flow, Upper Gunnison River Valley
- When
- April 17, 4:00 PM MST to 4:15 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
A mudslide flowed across Highway 50, about 3 miles west-southwest of Sapinero, covering the road about 8 inches deep. The driver of a pickup plowed into the mud and lost control, causing his vehicle to flip and roll three times.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A mudslide flowed across Highway 50, about 3 miles west-southwest of Sapinero, covering the road about 8 inches deep. The driver of a pickup plowed into the mud and lost control, causing his vehicle to flip and roll three times. Only minor injuries were reported to the lone occupant of the pickup.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 17, 2:22 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 322 PM MDT SUN APR 17 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... AFTERNOON CONVECTION PRODUCING A FEW THUNDERSTORMS ACROSS THE MOUNTAINS OF SOUTHWEST COLORADO AGAIN TODAY. A WEAK SHORTWAVE OVER THE AREA HELPING TO PRODUCE A FEW SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTHERN MOUNTAINS AS WELL. STORMS ONCE AGAIN SHOULD DISSIPATE WITH SUNSET. SOUTHWEST FLOW WILL BE INCREASING ACROSS EASTERN UTAH AND WESTERN COLORADO THE NEXT COUPLE DAYS...AHEAD OF A DEVELOPING CLOSED LOW OVER THE GREAT BASIN AND AN ASSOCIATED COLD FRONT. SEVERAL WAVES PROGGED TO ROTATE AROUND THE MAIN LOW CENTER THROUGH THE PERIOD WITH THE COLD FRONT PUSHING INTO NORTHEAST UTAH AND NORTHWEST COLORADO MONDAY AFTERNOON. HOW FAR SOUTHEAST THE FRONT WILL PROGRESS MONDAY NIGHT INTO TUESDAY IS DIFFICULT TO SAY. IT MAY EVEN RETREAT BACK TO THE NORTH SOME AS WAVES ROTATE THROUGH THE AREA. FORECAST BASED ON THE FRONT BECOMING QUASI-STATIONARY OVER THE AREA TUESDAY WITH THE BEST MOISTURE AND LIFT REMAINING ACROSS THE NORTH. ONE THING THAT DOES LOOK CERTAIN...WINDS WILL BE PICKING UP WITH SOME STRONG GUSTS LIKELY DURING THE AFTERNOONS THE NEXT COUPLE DAYS AS MID LEVEL MOISTURE INCREASES AND THE LOW LEVELS STAY DRIER RESULTING IN SOME VIRGA AND GOOD VERTICAL MIXING. ALTHOUGH TEMPERATURES WILL BE COOLING SOME ACROSS THE NORTH, THE COLD PUSH WITH THE FRONT WILL BE SHALLOW AND SOUTHWEST FLOW WILL KEEP THE SNOW MELT GOING. THIS WILL KEEP FLOWS IN MANY SMALL CREEKS AND STREAMS ELEVATED ACROSS SOUTHWEST COLORADO WITH POTENTIAL FOR SOME MINOR FLOODING. RIVER STATEMENT ADDRESSING THESE CONCERNS IN LA PLATA COUNTY HAS BEEN REISSUED. LINDQUIST .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...TOUGH PERIOD WITH MODEL DIFFERENCES AFFECTING SENSIBLE WEATHER. CLOSED LOW IN NW UTAH BEGINS TO FILL AND LIFT NORTH PER ETA WHILE GFS DEEPENS AND MOVE THE LOW TO SW WY BEFORE LIFTING NORTH. IN GENERAL THIS SYSTEM LOOKS RELATIVELY DRY WITH VIRGA IN VALLEYS AND SNOW FALL IN HIGH COUNTRY BELOW ADVISORY LEVELS...EXCLUDING A CONVECTIVE BURST SOMEWHERE. FAIR DEBATE ON POSITIONING OF COLD FRONT BUT WHERE IT MAINTAINS CONTINUITY STRONG SW WINDS WILL PERSIST. EXPECT LOW TO LINGER UNTIL LATE WEDNESDAY AND THEN LIFT OUT TO THE NORTH WITH NEXT LOW MOVING TOWARD CENTRAL CALIF COAST. THIS WILL RETURN US TO A ZONAL FLOW OR EVEN WEAK RIDGING NEXT WEEKEND FOR DRY...WARMER WEATHER. MADE ONLY MINOR ADJUSTMENTS TO EXISTING FORECAST. CONFIDENCE STILL REMAINS LOW FOR EXTENDED PERIOD. DJC/21 && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && TL/DJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT SUN APR 17 2005 COZ001>014-017>023-UTZ022>025-027>029-181200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO THIS AFTERNOON AND EARLY EVENING. CLOUD TO GROUND LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH THE STORMS. IN ADDITION...SNOWMELT MAY CAUSE SOME SOUTHWESTERN COLORADO CREEKS AND STREAMS TO BE NEAR BANKFULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY NIGHT THROUGH THURSDAY...THERE WILL BE A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW SHOWERS...MAINLY ACROSS THE NORTH AND CENTRAL COUNTIES. THUNDERSTORMS WILL ALSO BE POSSIBLE DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448447.